Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Discomfort in buttocks and anus, done rectal examination, taken Ibuprofen. Can you advise me?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1722 Questions

I have been having discomfort in my buttocks and anus for about one week now. I have also noticed a discomfort at tops of my legs just under my buttock. I went to the doctor last week who gave me a rectal examination and said I was fine. I have been taking Ibrufen which has masked the discomfort but when the Ibrufen tablets wear off, the discomfort returns.

Please can you advise me as to what this problem is?
Posted Fri, 29 Jun 2012 in Digestion and Bowels
Answered by Dr. Chakravarthy Mazumdar 33 minutes later

I have carefully read through the details of the query whatever is mentioned.

The anatomy of the areas that you complain of having discomfort are mainly muscles. So the discomfort should mainly be from the muscles, be it at their origin or insertion i.e the bone and the tendon of the muscle.

Since the doctor ruled out rectal / anal problems, muscle relaxants (over the counter sprays / liniments) can effectively tackle the discomfort. If applications does not help you can opt for oral medicines later with a prescription.

Coming to the reason for the discomfort, go back in time and check if you were injured knowing or unknowning. Anything unusual like prolonged sitting or in a position that tightens these muscles for long. The second reason is bone pain arising out of menopause. I suggest calcium supplementation of 1000mg per day. They can complement the muscle relaxant. The third reason is drug induced. You did not mention any use though.

The pain should wear off with time if it is muscular in origin.

Let me know if I can assist you further.
Above answer was peer-reviewed by
Follow-up: Discomfort in buttocks and anus, done rectal examination, taken Ibuprofen. Can you advise me? 8 minutes later
Thanks for your reply.

About five years ago I slipped on ice and fell straight onto my lower back on the ice. The bottom of my back was numb for quite a few minutes and painful for a few days after this. I have never suffered since this fall with my back etc. Would this type of pain which I am suffering from now come on as quick as it has (seeing I have never experienced it before).

Also, what do you mean in your penultimate paragraph where you say 'third reason is drug induced'.

I have been looking on the internet about possible causes of my symptoms. Do you think I could be suffering from ankylosing spondylitis. Also, do you think I should return to my GP for their diagnosis.

Thank you.
Answered by Dr. Chakravarthy Mazumdar 7 hours later

I have not seen ankylosing spondylitis presenting this way. We generally describe it as stiff back more in the morning.

Absolutely GP's initial evaluation will help to decide further. Some movement tests will help us understand better. If he is clueless then he can refer to an Orthopedic Surgeon as well. As you never experienced a back pain after your injury this is very unlikely to be because of that. However it is better evaluated. So my earlier reasons remain the same. As I type here I could also think of common gluteal pain called pyriformis syndrome. A muscle which gets contracted and shortens interfering the sciatic nerve course. People most predisposed to chronic contracture and microscopic scarring of the piriformis muscle, are people who wear cruddy or improper footwear for their foot type (high-arched people wearing a “stability” or “dual-density” shoe), those with faulty spinal or lower limb mechanics, overweight, poor posture, too much time sitting, too much time on concrete, not enough activity. Check this condition with your GP / Orthopedic Surgeon.

I was asking if you are using any medicines. Long term use of choleterol reducing medicines can bring in myositis. Hence referring to drug induced.

Hope this reply gives a clue on how to proceed further. Please close the discussion and rate the answer if you do not have any more queries.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor